Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 320, NWS North Platte, NE

August 24, 2023Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 24, 2023, 6:33 PM MDT for Cherry County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2023, 6:33 PM MDT (00:33 UTC)
Expired
Aug 24, 2023, 7:15 PM MDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 89 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3366 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WUUS53 KLBF 250033
SVRLBF
NEC031-250115-
/O.NEW.KLBF.SV.W.0320.230825T0033Z-230825T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
733 PM CDT Thu Aug 24 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Cherry County in north central Nebraska...

* Until 815 PM CDT.

* At 733 PM CDT, a severe thunderstorm was located 11 miles south of
  Medicine Lake, or 39 miles northwest of Mullen, moving northeast at
  15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Indian Hill, Schoolhouse Lake and Steer Creek Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4245 10138 4260 10156 4283 10117 4252 10089
TIME...MOT...LOC 0033Z 236DEG 15KT 4256 10138 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC
2 follow-up statements
313 
WWUS53 KLBF 250058
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
758 PM CDT Thu Aug 24 2023

NEC031-250115-
/O.CON.KLBF.SV.W.0320.000000T0000Z-230825T0115Z/
Cherry NE-
758 PM CDT Thu Aug 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL CHERRY COUNTY...

At 758 PM CDT, a severe thunderstorm was located 14 miles southeast
of Medicine Lake, or 36 miles north of Mullen, moving east at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Schoolhouse Lake and Steer Creek Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4245 10138 4260 10142 4283 10117 4252 10089
TIME...MOT...LOC 0058Z 278DEG 6KT 4253 10131 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC
993 
WWUS53 KLBF 250114
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
814 PM CDT Thu Aug 24 2023

NEC031-250124-
/O.EXP.KLBF.SV.W.0320.000000T0000Z-230825T0115Z/
Cherry NE-
814 PM CDT Thu Aug 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHERRY COUNTY WILL
EXPIRE AT 815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4245 10138 4260 10142 4283 10117 4252 10089
TIME...MOT...LOC 0114Z 236DEG 15KT 4256 10124 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:08 PM MDT, 25 minutes earlier.

Area forecast discussion, Aug 24, 6:08 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
708 PM CDT Thu Aug 24 2023

...Aviation Update...

.SYNOPSIS...
Issued at 259 PM CDT Thu Aug 24 2023

Key Messages:

*Cooler temperatures starting tomorrow, heading into the weekend

*Chance of thunderstorms this evening and into Friday

*Moderate rainfall possible Friday thorugh Saturday

&&

.SHORT TERM...(This evening through Friday night)
Issued at 259 PM CDT Thu Aug 24 2023

There is a chance of thunderstorms this evening, generally across
the northwest Sandhills, along the approaching front. The
environment will be marginally favorable for an isolated strong
to severe storm. MU CAPE values will be around 2000 to 3000 J/kg,
this afternoon and although they will decrease slightly into the
evening, should remain around 2000 to 2500 J/kg though mid
evening. Shear on the other will decrease heading into the evening
hours. Soundings would suggest that gusty winds would be the main
hazard with the strongest storms, as soundings show an inverted V
sounding.

The front will continue to move across the area Friday, bringing
cooler temperatures behind the front, along with some weak
forcing that could bring some showers and thunderstorms, severe
potential is relatively low for Friday, however there could be
moderate rainfall, some locations across southwest Nebraska could
see 1 inch or more rainfall, with heaviest rainfall expected near
the KS/NE border.

.LONG TERM...(Saturday through Thursday)
Issued at 259 PM CDT Thu Aug 24 2023

As for the long term, there will be continued chances for moderate
rainfall Saturday, mainly across southwest Nebraska. Cooler
temperatures will stick around through the weekend, then upper
level ridging will return by mid week, bringing a return to
temperatures in the 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 701 PM CDT Thu Aug 24 2023

A southward sagging cold front will be the focus for scattered
TSTMS tonight across portions of northern into western NE.
Additional scattered showers/storms are possible across western
into southwest Nebraska Friday. VFR is expected to prevail tonight
into Friday outside of any TSTM activity.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gomez
SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Taylor
Hazardous weather outlook, Aug 24, 10:40 AM MDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1140 AM CDT Thu Aug 24 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-251645-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1140 AM CDT Thu Aug 24 2023 /1040 AM MDT Thu Aug 24 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Excessive Heat Warnings and Heat Advisories continue through 7 PM CT
this evening for areas along and east of Highway 183. Afternoon heat
index values of 100 to 105 degrees are expected with the highest of
these values to the east.

A cold front will track through western and north central Nebraska
tonight and bring an increased threat for thunderstorms. Some strong
storms are possible over northwestern into north central Nebraska
this evening. At this time, the main threat for severe storms is
north and west of a line from Lisco, to Brewster, to Springview. Hail
up to quarter size and 60 MPH wind gusts are possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rain and thunderstorm chances return Friday into the weekend. Though
the threat for severe weather is low, locally heavy rain will be
possible for the eastern Panhandle into portions of southwest
Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 24, 4:46 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
446 PM MDT Thu Aug 24 2023

NEZ004-094-242330-
Sheridan NE-Western Cherry NE-
446 PM MDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHERRY AND NORTHEASTERN
SHERIDAN COUNTIES THROUGH 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Gordon, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Irwin, Intersection of Highway 20 and Irwin Road and Bayonne.

This includes Highway 20 between mile markers 110 and 121, and
between mile markers 124 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4271 10204 4277 10213 4293 10212 4286 10185
TIME...MOT...LOC 2244Z 214DEG 0KT 4278 10206

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CDC
Special weather statement, Aug 24, 5:10 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
610 PM CDT Thu Aug 24 2023

NEZ094-250000-
Western Cherry NE-
610 PM CDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHERRY COUNTY
THROUGH 700 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Merriman, or 14 miles east of Gordon, moving east
at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Highway 61 Crossing The Niobrara River and Intersection of Highway 61
and Shadbolt Road.

This includes the following highways...
 Highway 20 between mile markers 122 and 123.
 Highway 61 between mile markers 204 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4271 10204 4286 10185 4284 10153 4259 10162
TIME...MOT...LOC 2310Z 274DEG 15KT 4280 10192

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CDC
Local storm report, Aug 24, 5:47 PM MDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
647 PM CDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Hail             13 S Merriman           42.73N 101.70W
08/24/2023  M1.50 inch       Cherry             NE   Storm Chaser

            motorist reported a cracked windshield also.

&&
Local storm report, Aug 24, 5:53 PM MDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
653 PM CDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             15 SW Merriman          42.77N 101.91W
08/24/2023  M1.00 inch       Cherry             NE   Public

&&
Special weather statement, Aug 24, 6:05 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
705 PM CDT Thu Aug 24 2023

NEZ094-250045-
Western Cherry NE-
705 PM CDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY COUNTY
THROUGH 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Medicine Lake, or 31 miles east of Gordon, moving east
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Medicine Lake, Indian Hill, Schoolhouse Lake and Steer Creek
Campground.

This includes Highway 61 near mile marker 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4264 10172 4280 10163 4271 10112 4246 10126
TIME...MOT...LOC 0004Z 291DEG 17KT 4270 10160

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:05 PM MDTSpecial Weather StatementLBFCherry40 min
Aug 24, 7:17 PM MDTSpecial Weather StatementLBFCherry43 min
Aug 24, 7:57 PM MDTSpecial Weather StatementLBFCherry48 min
Aug 24, 9:23 PM MDTSpecial Weather StatementLBFCherry52 min
Aug 25, 8:46 AM MDTFlash Flood WarningLBFGarden3 hr
Aug 25, 2:13 PM MDTSpecial Weather StatementLBFHayes47 min
Aug 25, 2:43 PM MDTAreal Flood AdvisoryLBFHayes89 min
Aug 25, 2:46 PM MDTSpecial Weather StatementLBFFrontier44 min
Aug 25, 2:48 PM MDTSevere Thunderstorm WarningLBFFrontier42 min
Aug 25, 3:09 PM MDTAreal Flood AdvisoryLBFFrontier95 min
Aug 25, 3:20 PM MDTSevere Thunderstorm WarningLBFFrontier55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.